Waking up to palpitations several times a night

For the last month i have been woken up by vivid dreams with palpitations up to6 times a night. This is severely disrupting my sleep as well as being very scary. Has anyone else experienced this and if so, have you any suggestions as to how I can cure myself of it. The doctor has given me zopiclone which helps a bit sometimes by making me more relaxed when the palpitations come. I would like to know if this something that other people have experienced. I am now on 8and half of pred and also taking bisoprolyl (betablocker) which i suspect is causing the bad dreams.

10 Replies

  • I think you need to see your GP, Jan. It may well be the bisoprolyl which is causing the problem and it needs to be tweaked or perhaps changed to another - there are several out there.

    I do get palpitations and have done for many years, but mine are harmless ones which go as soon as I begin deep breathing and it is now automatic for me to do this. Mine usually happen on lying down, but I have known them happen while sitting up reading or at the computer. I've no idea why it happens and the docs can't explain it!

  • I have just had a 7 day ecg. I had a few small atrial fibrillations, otherwise the palpitations every night were in sinus rhythm so i was told not to worry about them!! I now have a cardiac event monitor for two weeks and if I wake up with a problem I have to place it on my chest to record my heart for 30 seconds. I was put on bisoprolol by my local hospital as I had dialled 999 and been taken to A & E at 4.00 am one morning about 5 weeks ago. I have found that if I do the deep breathing it helps to calm down the palpitations, but doesnt help with the irregular heartbeat which is very frightening. I am not affected during the day, except once when I had a rest in the afternoon, so it only seems to happen when I am lying down. I do get adrenalin rushes during the day, and think that my nightime problems are caused by adrenalin rushes in my sleep. Thank you for your comments, it does help to know that someone else has a similar thing.

  • Polkadotcom is absolutely right - do get your doctor to check you out. I had similar symptoms, nothing was found for a long time but it eventually turned out to be atrial fibrillation. It can be a pred side-effect but the autoimmune part of PMR can also cause damage to the part of the heart that governs it having a regular beat. The cardiologist is confident that that is what has happened to me.

    My GP in the UK suggested that if it was too bad or lasted too long (he couldn't find anything wrong) I should call 999 - a certain degree of logic there as paramedics have an ECG machine and will identify something like that. Your GP can listen as long as he likes, if it isn't actually happening he might never find it - the ambulance will be there very quickly so there is a better chance of catching it.

    Atrial fibrillation isn't anything to worry about as long as it is recognised and you are put on an anti-coagulant - once they got the medication sorted I have been fine. And several other things that had been blamed on the pred like sweating and dizzy spells have also gone. I had also had high BP - that had never been found when they checked my BP. Don't always blame the pred!!!

  • Thank you for your comments, i have replied to Polkadot and dont have the energy to type it all out again !!!!

  • Just for info - you can "copy and paste" if you want to make sure someone sees it and not write it all again!

    My a/f episodes were always in the late evening and I never felt them! The day and night time episodes are probably the same but you are more aware of them at night. But you are being monitored well so they will find if anything is a bit dodgy.

  • Hi Jan,

    All these meds we take can aggravate an irritable heart.

    First have your MD check things out carefully.

    Having done that there are a few things I do to stay out of Emerg.

    No caffeine, no alcohol, try to avoid getting over tired, and overstressed.

    I have also been taking co-enzyme Q 10 which helps support cardiovascular health. Not a very exciting life, but in my books,

    boring is good!

    I too have very vivid dreams ... I thought it was due to the pred.

    Did you know that some folks can take control of their dreams?

    Sort of like a movie director. Doesn't seem to work for me, but you might have some fun with yours!

    Hope those palpitations ease off, I know how annoying they can be.



  • I also dont take alcohol, caffeine or chocolate, which is very boring ! I think that both pred and bisoprolol can cause vivid dreams. I wouldnt know how to start controlling them, but i usually remember them in great detail when I wake up. wish I didnt

  • I've been taking bisoprolol for 3 years for supraventricular tachycardia (SVT) but since going onto a raised dose of prednisolone (now at 25mg) after a flare of GCA my palpitations and dizziness became more much more frequent and disturbing. My bisoprolol has been increased from 1.25 to 2.50 daily and I've given up caffeine and I am much better. I would suggest that when you see your GP you ask for an extended ( 24 hr or 7 day) ECG as these blips rarely occur to order on a short ECG or they've never done so for me. It might also be worth asking for a referral to an electrophysiologist if there are any in your area - sadly there aren't in mine. As polkadotcom recommends deep breathing certainly does help.

  • As I say to Polkadot, I have done the 7 day ecg etc. what does an Electrophysiologist do? i also take 2.5 mg of bisoprolol.

  • Your heart beats in response to electrical signals from a bunch of cells in your heart and they. like any electric pump can have hissy fits! An electrophysiology study looks at the electrical signals in your body. If they find anything suspicious in your long term cardiac monitoring you will be sent for tests like that if they are appropriate. They may not be, or they may not find anything to worry about. I'm sure they will tell you.

You may also like...